Access Restriction

Author Gottlob, Georg ♦ Koch, Christoph ♦ Schulz, Klaus U.
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©2006
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Subject Keyword Complexity ♦ XML ♦ Conjunctive queries ♦ Expressiveness ♦ Succinctness ♦ Trees
Abstract We study the complexity and expressive power of conjunctive queries over unranked labeled trees represented using a variety of structure relations such as “child”, “descendant”, and “following” as well as unary relations for node labels. We establish a framework for characterizing structures representing trees for which conjunctive queries can be evaluated efficiently. Then we completely chart the tractability frontier of the problem and establish a dichotomy theorem for our axis relations, that is, we find all subset-maximal sets of axes for which query evaluation is in polynomial time and show that for all other cases, query evaluation is NP-complete. All polynomial-time results are obtained immediately using the proof techniques from our framework. Finally, we study the expressiveness of conjunctive queries over trees and show that for each conjunctive query, there is an equivalent acyclic positive query (i.e., a set of acyclic conjunctive queries), but that in general this query is not of polynomial size.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 2006-03-01
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 53
Issue Number 2
Page Count 35
Starting Page 238
Ending Page 272

Open content in new tab

   Open content in new tab
Source: ACM Digital Library